Alert archive / Michigan / Small Craft Advisories in 2009
Small Craft Advisory 13, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this small craft advisory at Apr 2, 2009, 4:29 AM EDT. It took effect at Apr 2, 2009, 10:00 PM EDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Apr 2, 2009, 4:29 AM EDT (08:29 UTC)
- In effect from
- Apr 2, 2009, 10:00 PM EDT
- Expired
- Apr 2, 2009, 3:43 PM EDT
- In force
- Issued by
- NWS Grand Rapids, MI
The text
As transmitted, in the capitals the NWS used until 2016.
463 WHUS73 KGRR 020829 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 429 AM EDT THU APR 2 2009 ...NORTHERLY WINDS INCREASING THIS EVENING... LMZ844>846-021630- /O.NEW.KGRR.SC.Y.0013.090403T0200Z-090404T0900Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI- 429 AM EDT THU APR 2 2009 ...SMALL CRAFT ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 5 AM EDT SATURDAY... THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO 5 AM EDT SATURDAY. NORTH WINDS WILL INCREASE TO 10 TO 20 KNOTS LATE THIS AFTERNOON AND FURTHER INCREASE TO 30 KNOTS TONIGHT. WAVES WILL BUILD TO 3 TO 6 FEET BY THIS EVENING. THE STRONG WINDS AND ROUGH WAVES ARE EXPECTED TO CONTINUE FRIDAY AND FRIDAY NIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ JK
2 follow-up statements
091 WHUS73 KGRR 021503 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1103 AM EDT THU APR 2 2009 ...NORTHERLY WINDS INCREASING THIS EVENING... LMZ844>846-022315- /O.CON.KGRR.SC.Y.0013.090403T0200Z-090404T0900Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI- 1103 AM EDT THU APR 2 2009 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 5 AM EDT SATURDAY... NORTH WINDS WILL INCREASE TO 10 TO 20 KNOTS LATE THIS AFTERNOON AND FURTHER INCREASE TO 30 KNOTS TONIGHT. WAVES WILL BUILD TO 3 TO 6 FEET BY THIS EVENING. THE STRONG WINDS AND ROUGH WAVES ARE EXPECTED TO CONTINUE FRIDAY AND FRIDAY NIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ MJS
054 WHUS73 KGRR 021943 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 343 PM EDT THU APR 2 2009 ...NORTHERLY WINDS INCREASING THIS EVENING... LMZ844>846-030345- /O.UPG.KGRR.SC.Y.0013.090403T0200Z-090404T0900Z/ /O.NEW.KGRR.GL.W.0004.090403T0600Z-090404T0000Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI- 343 PM EDT THU APR 2 2009 ...GALE WARNING IN EFFECT FROM 2 AM TO 8 PM EDT FRIDAY... THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A GALE WARNING...WHICH IS IN EFFECT FROM 2 AM TO 8 PM EDT FRIDAY. THE SMALL CRAFT ADVISORY IS NO LONGER IN EFFECT. NORTH WINDS WILL INCREASE TO GALE FORCE LATER TONIGHT AND LAST THROUGH MUCH OF FRIDAY. THESE WINDS WILL LEAD TO HAZARDOUS BOATING CONDITIONS FOR SMALL CRAFT. A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.PRECAUTIONARY/PREPAREDNESS ACTIONS... && $$ LMZ847>849-030345- /O.NEW.KGRR.SC.Y.0014.090403T0900Z-090404T1200Z/ GRAND HAVEN TO WHITEHALL MI-WHITEHALL TO PENTWATER MI- PENTWATER TO MANISTEE MI- 343 PM EDT THU APR 2 2009 ...SMALL CRAFT ADVISORY IN EFFECT FROM 5 AM FRIDAY TO 8 AM EDT SATURDAY... THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT FROM 5 AM FRIDAY TO 8 AM EDT SATURDAY. NORTH WINDS WILL BE ON THE INCREASE TONIGHT AND CREATE HAZARDOUS BOATING CONDITIONS FOR SMALL CRAFT. GUSTS TO 30 KNOTS WILL BE POSSIBLE. THE WINDS AND WAVES WILL REMAIN HAZARDOUS RIGHT INTO FRIDAY NIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ MJS
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at Apr 2, 4:18 AM EDT, 11 minutes earlier.
Area forecast discussion, Apr 2, 4:18 AM EDT, 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 418 AM EDT THU APR 2 2009 LATEST UPDATE...AVIATION... .SYNOPSIS...(418 AM EDT THU APR 2 2009) IT WILL REMAIN DRY FOR MUCH OF THE DAY TODAY...HOWEVER RAIN WILL ARRIVE TOWARD EVENING AS LOW PRESSURE APPROACHES THE REGION. THIS WILL BECOME A STEADY...SOAKING RAIN BY TONIGHT WITH SOME AREAS SOUTHEAST OF GRAND RAPIDS RECEIVING OVER AN INCH OF RAIN. THE PRECIPITATION WILL CONTINUE INTO FRIDAY AND BECOME MIXED WITH SNOW ACROSS CENTRAL LOWER MICHIGAN AS COOLER AIR MOVES IN. THE PRECIPITATION WILL DIMINISH THROUGH FRIDAY AFTERNOON. DRY WEATHER RETURNS FOR FRIDAY NIGHT AND SATURDAY WITH TEMPERATURES NEAR SEASON NORMALS. && .SHORT TERM...(418 AM EDT THU APR 2 2009) (TODAY THROUGH SATURDAY) WE WILL ADVECT WARMER AIR INTO THE AREA TODAY AHEAD OF A DEVELOPING STORM OVER THE SOUTHERN PLAINS. THE CLOUD COVER WILL BE FAIRLY PERSISTENT...HOWEVER IT WILL BE MID/HI LEVEL CLOUDS AND THE SUN SHOULD BE ABLE TO SHINE THROUGH THEM AT TIMES. TEMPS SHOULD TOP OUT AROUND 60 SOUTH OF I-96...WHILE 50S WILL BE SEEN NORTH OF I-96. THE LOW LEVELS REMAIN RATHER DRY MUCH OF THE DAY WHICH WILL HOLD OFF ANY PCPN UNTIL AT LEAST MID AFTERNOON. WILL MAINTAIN CHANCE POPS ALONG THE LAKESHORE AND ACROSS CENTRAL LOWER WHERE FGEN FORCING SETS UP BY LATE AFTERNOON. THE MODELS HAVE TRENDED A BIT FURTHER SOUTH WITH THE TRACK OF THE LOW PRESSURE...NOW ACROSS CENTRAL OH. THE ONLY ASPECT THAT THIS APPEARS TO AFFECT IS THE POTENTIAL FOR THUNDER TONIGHT. WITH IT BEING FURTHER SOUTH WE ARE MORE FULLY ENTRANCED UNDER THE COOLER SIDE OF THE SYSTEM AND ANY INSTABILITY WILL BE LIMITED. SO HAVE REMOVED THUNDER EXCEPT FOR THE VERY FAR SERN CWA. OTHERWISE A SOAKING RAIN IS STILL EXPECTED TONIGHT INTO THE FIRST HALF OF FRIDAY. FGEN WILL CONTINUE TO BE A PLAYER AS THE LOW TRACKS TOWARD OH AND ALSO COMING INTO PLAY WILL BE FAVORABLE LOWER AND UPPER JET POSITIONS. THIS SHOULD BE A VERY EFFICIENT RAIN MAKER WITH THE STRONG DYNAMICS. PRECIPITABLE WATER VALUES ARE AROUND AN INCH AND THIS SHOULD BE REALIZED...ESPECIALLY ACROSS AREAS SE OF GRAND RAPIDS. THE LOW MOVES OVER THE EASTERN GREAT LAKES ON FRIDAY AND WILL SLOWLY TAKE THE PCPN WITH IT THROUGH THE AFTERNOON. THE MODELS ARE NOT AS COLD ON THE BACKSIDE OF THE SYSTEM. SO THE CURRENT THINKING OF A POSSIBLE MIX OF SNOW ON THE BACK OF THE PCPN SHIELD STILL SEEMS REASONABLE...ALTHOUGH THIS MAY ONLY OCCUR ACROSS CENTRAL LOWER... WITH SOUTHERN LOWER REMAINING ALL LIQUID. RAPID DRYING SHOULD OCCUR BY FRIDAY EVENING AS SURFACE AND UPPER RIDGING APPROACHES. THE DRY WEATHER WILL CONTINUE INTO SATURDAY WITH NEAR NORMAL TEMPS. && .LONG TERM...(418 AM EDT THU APR 2 2009) (SATURDAY NIGHT THROUGH WEDNESDAY) IT STILL LOOKS GOOD FOR ACCUMULATING SNOW SUNDAY EVENING INTO MONDAY OVER MOST OF THE GRAND RAPIDS COUNTY WARNING AREA. A SIMILAR EVENT OCCURRED IN APRIL 2000 FROM THE 7TH TO 8TH (I LOOKED AT THE SFC MAPS AND 500 MB CHARTS FOR THAT EVENT). THAT STORM WAS ALSO A SOUTHERN STREAM PACIFIC STORM THAT WAS ENERGIZED BY A STRONGLY DIGGING NORTHERN STREAM WAVE. SNOWFALLS OF 4 TO 10 INCHES FELL ACROSS THE CWA FROM SOUTH OF GRAND RAPIDS TO NORTH OF ROUTE 10. THE STORM FOR SUNDAY INTO MONDAY FOR THIS APRIL 5TH INTO THE 6TH LOOKS RATHER SIMILAR IN MANY WAYS TO THE SNOW STORM OF APRIL 7TH AND 8TH IN 2000. THE VARIOUS MODELS ARE SHOWING SIMILAR THINGS FOR SOUTHWEST MICHIGAN INTO THE MIDDLE OF NEXT WEEK. THE PHASING OF A STRONG PACIFIC STORM AND A NORTHERN STREAM WAVE THIS WEEKEND ALLOWS FOR A NEARLY FULL LATITUDE TROUGH TO DEVELOP OVER THE EASTERN UNITED STATES BY MONDAY. THAT ALLOWS ENOUGH COLD AIR FROM CENTRAL CANADA TO BE IN PLACE OVER THE SOUTHERN GREAT LAKES BEFORE THE NEXT SOUTHERN STREAM STORM COMES OUT...SOUTH OF MICHIGAN IN THE SUNDAY NIGHT INTO MONDAY TIME FRAME. THE 00Z GFS IS A TOUCH FARTHER SOUTH THAN SEVERAL OF THE PREVIOUS RUNS BUT THE LOW RES ECMWF FROM THE 02/00Z RUNS AND THE HIGH RES ECMWF FROM THE 01/12Z RUN SHOW A TRACK FARTHER NORTH THAN THE GFS (BETTER NORTHERN STREAM DIGGING). SO I AM CURRENTLY FAVORING THE ECMWF FOR THIS EVENT. BASED ON MODEL TEMP PROFILES...DGZ CONSIDERATIONS... THE 1000/925 MB THICKNESS TOOL AND THE TIME OF YEAR... IT SEEMS MORE THAN LIKELY THE AREA NEAR AND NORTH OF I-96 WILL SEE MOSTLY SNOW FROM THIS EVENT. THIS IS ONE OF THOSE COUPLED JET SEGMENT EVENTS AND IT WILL HAVE STRONG FGEN FORCING TOO. THUS IT WILL PRODUCE MORE THAN ENOUGH PRECIPITATION AMOUNTS TO RESULT IN POSSIBLE HEAVY SNOW IN PARTS OF THE GRR CWA IN THAT TIME FRAME. WE WILL NEED TO WATCH THIS ONE. SOME LAKE ENHANCED SNOW SHOWERS SHOULD CONTINUE INTO TUESDAY DUE TO THE DGZ BEING WITHIN CLOUD LAYER AND BELOW THE INVERSION CAP. ALSO WITH THE THICK LOW CLOUDS IN PLACE IN CYCLONICALLY CURVED LOW LEVEL FLOW...SNOW ON THE GROUND AND LOW LEVEL THICKNESS TOOL INPUT... HIGHS WILL STRUGGLE TO MAKE 35F MONDAY AND TUESDAY. I DID NOT LOWER THE HIGHS QUITE THAT MUCH YET FOR CONTINUITY CONSIDERATIONS. THIS COULD BE THE COLDEST AIR SOUTHWEST MICHIGAN HAS SEEN SINCE THE MIDDLE OF MARCH. SHORTWAVE RIDGING FOLLOWS THIS SYSTEM FOR WEDNESDAY. THAT WILL ALLOW FOR SOME CLEARING AND WARMER AFTERNOON TEMPERATURES. && .AVIATION...(1208 AM EDT THU APR 2 2009) CLOUDS WILL GRADUALLY LOWER AND THICKEN TONIGHT AND DURING THE DAY ON THURSDAY IN ADVANCE OF A LOW PRESSURE SYSTEM MOVING TOWARD THE GREAT LAKES. THE LOW IS CURRENTLY TAKING SHAPE IN TEXAS AND IS FORECAST TO LIFT TO SOUTHERN ILLINOIS BY THURSDAY EVENING. VFR CONDITIONS WITH LIGHT WINDS (UNDER 10 KNOTS) SHOULD BE IN PLACE TONIGHT THROUGH MUCH OF THE DAY ON THURSDAY. THE MAIN IMPACTS FROM THE APPROACHING SYSTEM WILL BE FELT TOMORROW NIGHT WITH DETERIORATING AVIATION WEATHER. RAIN SHOULD SPREAD INTO SOUTHERN LOWER MICHIGAN AROUND 21Z ON THURSDAY...ADVANCING THROUGH ALL THE TAF SITES BY 03Z. BY 06Z...WIDESPREAD MVFR CONDITIONS SHOULD BE IN PLACE THAT WILL BE TRENDING TOWARD IFR. && .MARINE...(418 AM EDT THU APR 2 2009) WINDS WILL BE RATHER LIGHT MUCH OF THE DAY...BUT THEY WILL BEGIN TO INCREASE BY LATE THIS AFTERNOON FROM THE NORTH AS LOW PRESSURE APPROACHES. DUE TO THE LONG FETCH THE SOUTHERN PORTION OF THE LAKE WILL BEGIN TO SEE BUILDING WAVES INTO THIS EVENING. HAVE POSTED A SMALL CRAFT ADVISORY STARTING THIS EVENING FOR AREAS SOUTH OF GRAND HAVEN. AS THESE WINDS PERSIST INTO FRIDAY...AREAS NORTH OF GRAND HAVEN WILL LIKELY SEE WAVES INCREASE. THE SCA WILL LIKELY NEED TO BE EXPANDED NORTH TO MANISTEE BY FRIDAY. WE COULD APPROACH GALE FORCE WINDS MID DAY FRIDAY AS THE LOW EXITS AND COLD AIR ADVECTION COMMENCES. HAVE NOT GONE WITH A GALE WATCH JUST YET...AS THIS APPEARS TO BE A MARGINAL EVENT AT THIS POINT. && .HYDROLOGY...(418 AM EDT THU APR 2 2009) MOST OF THE EASTERN HALF OF THE CWA SHOULD RECEIVE AT LEAST THREE QUARTERS OF AN INCH RAIN FROM THE SYSTEM LATE TODAY THROUGH FRIDAY. LOCALLY...OVER AN INCH WILL BE POSSIBLE. MUCH OF THE WESTERN HALF OF THE CWA SHOULD SEE AROUND A HALF INCH OF RAIN. RIVERS ARE ALREADY HIGH AND THIS ADDITIONAL RAIN COULD BRING SOME RIVERS TOWARD FLOOD STAGE. ALSO...GIVEN THE NATURE OF THE STRONG DYNAMICS... LOCALIZED HEAVY DOWNPOURS WILL BE POSSIBLE INCREASING THE CHANCES FOR URBAN AND SMALL STREAM FLOODING. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...SMALL CRAFT ADVISORY ST. JOSEPH TO GRAND HAVEN FROM 10 PM TONIGHT THROUGH FRIDAY NIGHT. && SYNOPSIS: JK SHORT TERM: JK LONG TERM: WDM AVIATION: DUKE MARINE: JK HYDROLOGY: JK
Hazardous weather outlook, Apr 1, 5:50 AM EDT, 22 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 550 AM EDT WED APR 1 2009 MIZ037>040-043>046-050>052-056>059-064>067-071>074-021000- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 550 AM EDT WED APR 1 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY TWO MAJOR STORMS WILL IMPACT SOUTHWEST LOWER MICHIGAN DURING THIS TIME. A STRONG SPRING STORM WILL TRACK NORTHEAST TOWARD THE CENTRAL GREAT LAKES FOR FRIDAY. THAT WILL BRING STRONG WINDS AND POSSIBLE HEAVY RAINFALL THURSDAY NIGHT INTO FRIDAY BEFORE MIXING WITH OR CHANGING TO SNOW BY MID DAY FRIDAY. SOME ACCUMULATIONS ARE POSSIBLE NORTH OF ROUTE 10. RAINFALL AMOUNTS OF UP TO ONE AND A HALF INCHES MAY RESULT IN SOME RIVERS AND SMALL STREAMS RISING TO NEAR BANKFULL. ANOTHER MAJOR STORM WILL TAKE A SIMILAR TRACK SUNDAY INTO MONDAY. THIS TIME IT WILL RUN INTO COLDER AIR OVER THE LOWER GREAT LAKES. MOST OF THIS PRECIPITATION COULD BE SNOW. SHOVEL-ABLE SNOWS ARE MORE THAN POSSIBLE MONDAY. GUSTY NORTHEAST WINDS ARE EXPECTED WITH THIS STORM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LMZ844>849-021000- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 550 AM EDT WED APR 1 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT WINDS AND WAVES WILL BE HAZARDOUS TO SMALL WATER CRAFT UNTIL EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY WINDS AND WAVES WILL BE HAZARDOUS TO SMALL WATER CRAFT THURSDAY NIGHT INTO FRIDAY AS A MAJOR SPRING STORM TRACKS INTO THE CENTRAL GREAT LAKES. YET ANOTHER MAJOR SPRING STORM WILL TRACK INTO THE CENTRAL GREAT LAKES MONDAY BRINING STRONG WINDS AND HIGH WAVES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 2, 3:43 PM EDT | Gale Warning | GRR | 25 hr | |
| Apr 2, 3:43 PM EDT | Small Craft Advisory | GRR | 43 hr |
Nearby
Small Craft Advisories in Michigan, 2009Every small craft advisory in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.